Florida, 2017

Tornado and Damaging Wind in Florida, March 14, 2017

March 14, 2017 · NWS MFL · 2 events in 1 county or zone

A low pressure system tracking across Florida produced a squall line in the overnight hours. A strong jet stream aloft as well as abundant moisture allowed some of the storms embedded in the squall line to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A low pressure system tracking across Florida produced a squall line in the overnight hours. A strong jet stream aloft as well as abundant moisture allowed some of the storms embedded in the squall line to become severe. These storms produced wind damage with multiple trees down and a tornado in Broward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 13, 6:52 PM EST, 5 hours 27 minutes earlier.

Area forecast discussion, Mar 13, 6:52 PM EST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Miami FL
752 PM EDT Mon Mar 13 2017

.UPDATE...
Latest model data suggest a push back of the expected showers and
thunderstorm activity to late tonight, thus delay the higher POPs
closer to midnight. The HRRR shows a define line of thunderstorms
around midnight with another round of showers in the morning hours
with the main frontal boundary moving across the peninsula. SPC
continues to keep a marginal risk of damaging winds for Southwest
Florida Gulf Coast where the threat is maximized due to slightly
higher moisture and instability compared to the rest of South
Florida. Once the front moves through the area, drier air makes
its way into South Florida. No additional changes were done to
the forecast.

&&

.PREV DISCUSSION... /issued 345 PM EDT Mon Mar 13 2017/

Showers and Thunderstorms Tonight, some may become strong...

DISCUSSION...
Weather pattern changes tonight into Tuesday as a low
pressure system moves across the area. If you thought
it was time to put the sweaters away, don't do so yet,
as this system will bring cooler air into South Florida
this week.

Near term: As shortwave trough digs southeast towards
the lower MS Valley this evening into tonight, deepening
surface low pressure over northern Gulf coast moves east
into the Florida peninsula. Ahead of this system, wind
fields strengthen over South Florida tonight, with deep
layered shear of 50 knots by late evening hours. This
will enhance showers and thunderstorms into the overnight
hours with some possibly strong.

As this low approaches the area from the eastern Gulf coast,
isolated showers and thunderstorms will begin to develop and
increment becoming more scattered in the evening and tonight
over South FL. Main focus of showers/thunderstorms will come
in the form of a squall line or band of embedded thunderstorms
moving west/east across the peninsula. Upper jet stream of 140+
knots over North Florida along with strengthening wind fields
down through the low levels will provide sufficient dynamics
and forcing for potentially strong to even severe thunderstorms.
Storm Prediction Center continues to keep a marginal risk of
damaging winds for Southwest Florida Gulf Coast where the threat
is maximized due to slightly higher moisture and instability
compared to the rest of South Florida. However, the potential
for a few strong storms with gusts over 40 mph are certainly
a distinct possibility elsewhere over South Florida as the
showers and storms spread east during the overnight hours.

The shower activity will continue through early Tuesday as the
associated cold front moves across the peninsula. Abundant dry
air behind the front with cooler temperatures will filter into
the region giving way to clear skies by Tuesday afternoon and
pleasant daytime temperatures. Expect a west to northwest wind
flow with high's remaining near 80s degrees for the southern
counties and . upper 70s out west and interior. As high pressure
continues to settled into the area, the cooler temperatures will
begin to be felt into Tuesday night, with temperatures dropping
into the upper 40s to near 50s. Highs on Wednesday will struggle
to reach the 70s despite the mid-March sunshine, and probably
stay in the 60s along the Gulf coast.

Through the Upcoming Weekend: The cool, dry pattern will prevail
as continental high pressure dips deep into the Southeast U.S. and
remains in control of the weather pattern for the rest of the week
into next weekend. This will deliver the first extended period of
below normal temperatures to South Florida since late January.
Coldest night will be Wednesday Night/Thursday morning with lows
around low 40 degrees west of Lake Okeechobee to the mid 40s rest
of interior and Gulf coast, to the lower 50s SE Florida metro
area. Some moderation in temperatures is expected for Friday and
the upcoming weekend, but still mainly below normal with low
humidity levels.

MARINE...
SE to S winds continue this afternoon, highest over the Atlantic
waters, will increase out of the SW tonight as the low pressure
area shifts into the Atlantic and deepens. A Small Craft Advisory
will be in effect for the Atlantic waters and Gulf waters continuing
through Tuesday night. Expect periods of winds in the 20-25 knots
range and seas in excess of 7 feet. Conditions gradually subside
through Friday as the high pressure area moves over North Florida
and winds begin to subside.

AVIATION...
Latest model data suggest a little push back of the expected
showers and possible thunderstorms to later tonight, thus VCTS
starts now around 22Z and continues through 06z for all terminals.
Breezy periods are possible through the evening hours with overall
speeds in the 12-15 kt range with higher gusts. MVFR is possible
at time with the heaviest showers or with passing thunderstorms
tonight, especially over the Atlantic terminals. Once a frontal
passage moves across the area, VFR and drier conditions will
begin establishing on Tuesday.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  67  81  52  69 /  70  20   0   0
Fort Lauderdale  71  82  54  71 /  50  20   0   0
Miami            72  81  56  72 /  50  20   0   0
Naples           69  73  51  68 /  60  10   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 8 AM EDT Wednesday for AMZ650-651-670-
     671.

GM...Small Craft Advisory from 4 AM to 8 PM EDT Tuesday for GMZ656-
     657-676.

&&

UPDATE...67/MT
Hazardous weather outlook, Mar 13, 6:54 PM EST, 5 hours 25 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
754 PM EDT Mon Mar 13 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
141200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
754 PM EDT Mon Mar 13 2017

...A Few Strong Storms Possible Overnight...
...Marine Conditions Deteriorating Late Tonight...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Rip currents: There is a moderate risk of rip currents at the
Atlantic beaches.

Thunderstorms: A band of showers and thunderstorms is expected to
move across South Florida late this evening and overnight ahead of a
low pressure system and cold front moving across the eastern Gulf of
Mexico. The primary impacts from the storms will be gusty winds and
frequent lightning strikes.

Wind: Isolated strong storms overnight will be capable of producing
wind gusts up to 50 mph. Gusty south and southwest winds around 20
knots outside of showers and storms will also lead to deteriorating
marine conditions over the local Gulf and Atlantic waters. A Small
Craft Advisory is in effect.

Waterspouts: There is a threat for isolated waterspouts in the Gulf
waters this evening, then across the remainder of South Florida
waters overnight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Gusty west and northwesterly winds will lead to hazardous marine
conditions across the local Gulf and Atlantic waters into mid week.
There will also be an increasing risk of rip currents at Gulf Coast
beaches Tuesday and Wednesday. The risk is expected to increase along
the east coast beaches of South Florida late this week into early
this weekend as winds become northeasterly.

Wind chill temperatures in the mid 30s to mid 40s will be possible
Wednesday night and Thursday morning across interior and west coast
metro areas of South Florida.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Mar 13, 9:39 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
1039 PM EDT MON MAR 13 2017

FLZ063-140330-
Glades FL-
1039 PM EDT MON MAR 13 2017

...Significant Weather Advisory for 45 to 55 mph winds for western
Glades County Until 1130 PM EDT...

* At 1038 PM EDT...National Weather Service Meteorologists detected a
  strong thunderstorm near Babcock Ranch, or 18 miles northwest of
  Labelle...moving east AT 45 mph.

* The primary impacts will be GUSTY WINDS OF 45 TO 55 mph. These
  winds can down small tree limbs and branches...and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Palmdale and Lakeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Residents should remain on the alert for additional statements and
possible warnings.

&&

LAT...LON 2715 8113 2692 8101 2684 8157 2703 8156
      2703 8134 2704 8133 2703 8133 2703 8127
      2712 8127 2712 8117 2714 8117
TIME...MOT...LOC 0238Z 257DEG 41KT 2694 8166

HAGEN
Special weather statement, Mar 13, 11:20 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
1220 AM EDT TUE MAR 14 2017

FLZ070>073-075-174-140500-
Inland Broward County FL-Inland Collier County FL-Mainland Monroe FL-
Metro Broward County FL-Far South Miami-Dade County FL-Inland Miami-
Dade County FL-
1220 AM EDT TUE MAR 14 2017

...Significant Weather Advisory for 45 to 55 mph winds for
southeastern Collier...Mainland Monroe...western Miami-Dade and
southwestern Broward Counties Until 100 AM EDT...

* At 1220 AM EDT...National Weather Service Meteorologists detected a
  Line of strong thunderstorms along a line extending from near Big
  Cypress National Preserve to 12 miles southwest of Wilderness
  Waterway...and moving east at 40 mph.

* The primary impacts will be gusty winds of 45 TO 55 mph. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Pembroke Pines, Miramar, Northwest Cape Sable, Flamingo, The
  Redland, Weston, Loop Road Ee Center, Dade-
  Collier Training Airport, Shark Valley Obs Tower, Mahogany Hammock,
  Intersection I-75 And U.S. 27, Pa-Hay-
  Okee Overlook, Wilderness Waterway, Mile Marker 30 On Alligator
  Alley, Fortymile Bend, Middle Cape Sable, East Toll Gate On
  Alligator Alley, Everglades National Park and Big Cypress National
  Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Stay tuned to NOAA weather radio and other local media for further
details or updates.

&&

LAT...LON 2521 8125 2532 8123 2537 8120 2545 8126
      2608 8099 2619 8035 2517 8070 2516 8080
      2518 8079 2518 8081 2517 8081 2516 8082
      2518 8084 2518 8087 2517 8090 2515 8090
      2513 8118
TIME...MOT...LOC 0420Z 255DEG 36KT 2599 8100 2549 8125

MOLLEDA
Special weather statement, Mar 13, 11:28 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
1228 AM EDT TUE MAR 14 2017

FLZ067-068-071-072-168-140515-
Inland Broward County FL-Coastal Palm Beach County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
1228 AM EDT TUE MAR 14 2017

...Significant Weather Advisory for 45 to 55 mph winds for
northwestern Broward and southeastern Palm Beach Counties Until 115
AM EDT...

* At 1227 AM EDT...Doppler radar was tracking a line of strong
  thunderstorms extending from 8 miles south of Lion Country Safari
  Park to 9 miles northwest of Intersection Alligator Alley And
  Miami Canal...and moving east at 40 mph.

* The primary impacts will be gusty winds of 45 TO 55 mph. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Coral Springs, West Palm Beach, Boca Raton, Boynton Beach, Delray
  Beach, Wellington, Lake Worth, Palm Beach, Ocean Ridge, Greenacres,
  Royal Palm Beach, Parkland, Palm Springs, Lantana, Atlantis,
  Haverhill, Cloud Lake, Mission Bay, Palm Beach International
  Airport and Golden Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Stay tuned to NOAA weather radio and other local media for further
details or updates.

&&

LAT...LON 2677 8003 2649 8003 2633 8017 2619 8080
      2663 8041
TIME...MOT...LOC 0427Z 252DEG 35KT 2660 8040 2628 8068

MOLLEDA
Special weather statement, Mar 14, 12:01 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
101 AM EDT TUE MAR 14 2017

FLZ068-071>075-168-172>174-140545-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Mainland Monroe FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Far South Miami-
Dade County FL-Inland Miami-Dade County FL-
Metro Palm Beach County FL-Coastal Miami Dade County FL-
101 AM EDT TUE MAR 14 2017

...Significant Weather Advisory for 45 to 55 mph winds for Miami-Dade
and eastern Broward Counties Until 145 AM EDT...

* At 1259 AM EDT...National Weather Service Meteorologists detected
  a Line of strong thunderstorms extending from near East Toll Gate
  On Alligator Alley to near Pa-Hay-Okee Overlook...and moving east
  at 50 mph. This line of storms will move into the western metro
  area of Miami-Dade and Broward counties by 115 AM.

* The primary impacts will be gusty winds of 45 TO 55 mph. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
  Miramar, Coral Springs, Pompano Beach, Davie, Miami Beach,
  Plantation, Sunrise, Homestead, Tamarac, Margate, Coral Gables, Key
  Biscayne, South Miami, Surfside and Homestead General Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Stay tuned to NOAA weather radio and other local media for further
details or updates.

&&

LAT...LON 2630 8021 2585 8004 2567 8008 2549 8017
      2538 8093 2621 8051
TIME...MOT...LOC 0459Z 256DEG 43KT 2617 8047 2547 8083

MOLLEDA
Special weather statement, Mar 14, 12:17 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
117 AM EDT TUE MAR 14 2017

FLZ067-068-071-072-168-140530-
Inland Broward County FL-Coastal Palm Beach County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
117 AM EDT TUE MAR 14 2017

...Significant Weather Advisory for 45 to 55 mph winds for
northeastern Broward and southeastern Palm Beach Counties Until 130
AM EDT...

* At 117 AM EDT...National Weather Service Meteorologists detected a
  Line of strong thunderstorms along a line extending from Ocean
  Ridge to near Whisper Walk to Parkland...and moving east at 30 mph.

* The primary impacts will be gusty winds of 45 to 55 mph. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Coral Springs, Boca Raton, Deerfield Beach, Boynton Beach, Delray
  Beach, Highland Beach, Ocean Ridge, Coconut Creek, Parkland,
  Mission Bay, Boca Pointe, Boca Del Mar, Hamptons At Boca Raton,
  Village Of Golf, Whisper Walk, Kings Point, Dunes Road, Loxahatchee
  Nwr, Hypoluxo and Gulf Stream.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Residents should remain on the alert for additional statements and
possible warnings.

&&

LAT...LON 2678 7947 2653 7968 2640 7993 2626 8035
      2647 8031 2657 8004
TIME...MOT...LOC 0517Z 251DEG 53KT 2653 8003 2640 8014 2631 8025

MOLLEDA

The radar

The Miami radar (KAMX), 55 km away, was scanning. The volume nearest the first event began at 05:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Broward

When
March 14, 12:19 AM EST
Where
Broward County, 7.55 mi WNW of Davie
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
26.102, -80.346

Survey of damage from eventual tornadic storm in Plantation revealed a tipped trailer and wood paneling removed from a barn near SW 148 Avenue and SW 14 Street in Davie. Damage total given is an estimate.

Tornado, Broward

When
March 14, 12:23 AM EST to 12:27 AM EST
Where
Broward County, 5.8 mi NW of Davie to 4.99 mi WSW of Lauderdale Lakes
Rating
EF0
Path length
1.27 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
26.128, -80.298

A NWS survey team confirmed a tornado across parts of Plantation. Damage consisted of trees uprooted and branches split/broken, as well as fences blown over. Fallen trees also damaged several vehicles. The damage path began near Hiatus Road and NW 6 ST, ending near Clearly Blvd and Central Park Place North. Most concentrated area of damage was along NW 6 ST from NW 106 Ave block to Nob Hill Rd, then along Cleary Blvd from Nob Hill to NW 98 Ave.

Tornado was initially rated an EF-1, but subsequent review of the damage suggests that tree damage resembling typical EF-1 level damage was instead influenced by a high canopy and shallow root system which can lead to large trees toppling at relatively low wind speeds. Therefore, final rating is EF-0 (peak wind 85 mph), near the threshold of EF-1.

Damage total provided is a general estimate and based mostly on the number of trees damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyThe tornado archive for Florida, 2017Warnings in Florida, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690605, 683030.